A Curious Rash

Institute for Maternal and Child Health, IRCCS "Burlo Garofolo"-Trieste, University of Trieste.
The Journal of pediatrics (Impact Factor: 3.79). 02/2013; 162(5). DOI: 10.1016/j.jpeds.2012.12.045
Source: PubMed
6 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: A 9-year-old boy presented with a history of fever, malaise, and sore throat for 1 day. He was seen by his family physician who diagnosed tonsillitis. The past medical history was unremarkable. There was no previous history of allergy to medications. After a throat swab had been taken and sent for bacterial culture, the patient was started on amoxicillin, 250 mg three times daily.Two days later, the child developed an extensive pruritic eruption over the body. We were consulted at this point. On examination, the child was afebrile. His pulse rate was 74/min and his blood pressure was 90/60 mmHg. An erythematous, maculopapular eruption was noted on the face, neck, trunk, buttocks, and extremities (Fig. 1). The palms and soles were also involved, but to a lesser extent. The pharynx and tonsils were erythematous. Yellowish exudates were seen in the tonsillar area. There were shotty lymph nodes in the cervical area. The spleen and liver were not palpable. The rest of the physical examination was normal.Figure 1. An erythematous maculopapular eruption on the extremitiesDownload figure to PowerPointA provisional diagnosis of infectious mononucleosis was made. In the meantime, the throat swab culture came back as negative. Amoxicillin therapy was discontinued. Hydroxyzine hydrochloride, 10 mg four times daily as required, was given to relieve the itchiness.Laboratory investigations showed a hemoglobin of 125 g/L, white blood cell count of 12 × 109/L with 75% lymphocytes, 23% neutrophils, 5% monocytes, and 2% eosinophils, and a platelet count of 200 × 109/L. Many atypical lymphocytes were seen in the peripheral smear. Monospot test was positive, confirming the diagnosis of infectious mononucleosis.The child was reassessed 7 days later. By then, the pruritus had subsided and the eruption had cleared without desquamation. The pharynx and tonsils looked normal and there was no cervical lymphadenopathy.The child was seen by his family physician 5 months later because of a left-sided earache. He was diagnosed with left otitis media and was treated with amoxicillin, 250 mg three times daily for 7 days. No skin eruption was noted with the use of amoxicillin on this occasion.
    International journal of dermatology 06/2003; 42(7):553 - 555. DOI:10.1046/j.1365-4362.2003.01699_1.x · 1.31 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Teenagers and young adults frequently develop maculopapular exanthema following amoxicillin intake within infectious mononucleosis. The underlying pathomechanisms are still largely unknown. To investigate whether amoxicillin-induced exanthema in florid infectious mononucleosis is a disease-associated phenomenon or results from specific sensitization to the drug. Four patients with amoxicillin-induced exanthema within infectious mononucleosis were analysed in vivo by prick, intradermal and patch tests and in vitro by means of the lymphocyte transformation test (LTT) employing amoxicillin, ampicillin, benzylpenicillin and phenoxymethylpenicillin. Drug-specific sensitization to amoxicillin in the LTT was observed in three patients, two of whom showed a side-chain-specific sensitization to amoxicillin and ampicillin. The in vitro results were confirmed in vivo by skin tests. These data suggest that real sensitization to amoxicillin and ampicillin may occur within infectious mononucleosis and may be detected in vivo and in vitro by means of skin tests and the LTT.
    British Journal of Dermatology 01/2003; 147(6):1166-70. DOI:10.1046/j.1365-2133.2002.05021.x · 4.28 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: A 50-year-old woman with bipolar depression presents with a widespread pruritic rash of 1 day's duration. She is afebrile and otherwise well. She has a history of childhood eczema and is allergic to sulfonamide antibiotics. Her medications include thyroxine daily, naproxen intermittently, and lamotrigine, which she began taking 3 weeks earlier. How should this case be evaluated and treated?
    New England Journal of Medicine 06/2012; 366(26):2492-501. DOI:10.1056/NEJMcp1104080 · 55.87 Impact Factor